Pristiq and Weight Gain
Pristiq or desvenlaxafine is a serotonin-norepinephrine reuptake inhibitor or SNRI that works to treat major depression and anxiety disorders, as well chronic pain disorders such as migraines and neuralgia. Like any other drug, however, Pristiq has its own list of side effects, one of which is weight gain.
It may be surprising to realize that serotonin is an appetite suppressant and norepinephrine is a metabolism booster, yet people may gain weight when taking Pristiq, an SNRI. The reason is because weight is the result of many different biochemical processes and is impossible to attribute to a single factor. This is also the reason why most people report weight loss, while others claim they actually gained poundage since starting the drug.
How Pristiq May Cause Weight Gain
The connection between Pristiq and weight gain is not quite clear. However, there is one popular theory behind this. Since improving mood is likely to increase appetite, a person on Pristiq will tend to eat more and gain weight. Studies show, 2% of people on Pristiq will put on the pounds, although an increased dose does not necessarily mean greater weight gain.
Many things can cause a person taking Pristiq to gain weight, and they may not always be related to the drug. For example, kidney problems can cause fluid retention leading to weight gain. Cushing’s syndrome, which is characterized by high cortisol levels, can lead to poor glucose metabolism, allowing more of the sugar to be stored as fat. Sometimes, it may just all come down to irresponsible eating habits even before Pristiq.
Losing Weight While on Pristiq
Knowing that the drug is somehow linked to added poundage should make a person watchful of the smallest changes in his or her weight while taking the drug. For example, by simply keeping a small diary of food and drinks consumed daily, it will be easier to keep track of calories that are entering and leaving the body. Of course, all of these have a lot to do with making healthier food choices and engaging in regular exercise.
In the end, the Pristiq and weight gain connection will only be a question of each and every person's unique reaction to the drug. However, the best way to manage the issue is still to consult a doctor so the right medical exams can be conducted, and factors contributing to the weight change can be identified and properly remedied.